MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR FEM OX NP RT SZ 4; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR FEM OX NP RT SZ 4; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74021154
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Deformity/ Disfigurement (2360); Metal Related Pathology (4530); Insufficient Information (4580)
Date of Event 12/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery, had been performed on (b)(6) 2018, patient experienced mechanical failure of right total knee arthroplasty.A revision surgery was performed on (b)(6) 2022 to address this adverse event.Patient is recovering.
 
Additional Manufacturer Narrative
B3: description updated.H6: codes updated.
 
Event or Problem Description
It was reported that, after tka surgery, had been performed on (b)(6) 2018, patient experienced mechanical failure of right total knee arthroplasty.A revision surgery was performed on (b)(6) 2022 to address this adverse event in which it was confirm that the patient had metallosis throughout the entire knee, and all components were explanted and changed.Patient is recovering.
 
Additional Manufacturer Narrative
A1: patient identifier b7: other relevant history, including preexisting medical conditions (e.G.,allergies,race,pregnancy,smoking and alcohol use, hepatic/renal dysfunction, etc.) d4: lot number and expiration date, h4: device manufactured date.Section h3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the operative finding of the femoral implant with obvious metal wear over the medial aspect of the femur, in addition to the polyethylene failure of the posterior aspect, and the black staining of the synovium may be consistent with mechanical failure, and resulting reported metallosis.However, it cannot be concluded what role the finding of the varus instability played in the reported events or the root cause of the ¿polyethylene failure¿ (and what specifically failed).Without supporting radiographic images, and/or the analysis of the explanted components, the source of the reported findings cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the revision and expected post-operative healing/pain cannot be determined.However, it has been reported the patient is recovering.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For jrny ii cr fem ox np rt sz 4, jrny ii xr ins xlpe med 1-2 rt 8mm and gii oval resurfacing pat 32mm a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For jrny ii xr baseplate sz 2 rt and jrny ii xr ins xlpe lat 1-2 rt 8mm a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in possible adverse effects that, although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these product and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include implant corrosion, irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR FEM OX NP RT SZ 4
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16557994
Report Number1020279-2023-00567
Device Sequence Number14783979
Product Code JWH
UDI-Device Identifier00885556422854
UDI-Public00885556422854
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74021154
Device Catalogue Number74021154
Device Lot Number14FM18978G
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2023
Supplement Date Received by Manufacturer03/15/2023
06/07/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date03/30/2023
06/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/25/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71421032 / 17KM13805.; 74022292 / 16MSL0002A.; 74023710/ 16BM11305.; 74023810 / 16BM11317.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexFemale